Ask Dr. Roach: Salt substitution can benefit people at any risk level
DEAR DR. ROACH >> In a recent column, you said that using salt substitutes can reduce blood pressure and that, across a population, this would result in far fewer heart attacks and strokes.
While lowering blood pressure would have that effect, my understanding is that there is nonsignificant research showing benefits from lowering salt intake in individuals with normal or lower blood pressure. Is that the case?
Dear R.L. >> Interventional trials of salt substitutes and low sodium diets have only been done on people at a high risk, such as people with a history of stroke or with high blood pressure. It would be very hard to prove a benefit in people who are at low risk, since it would require many people to be followed for many years. It is thought that the primary way salt restriction (or substitution of sodium with potassium) works is through lowering blood pressure, so it seems unlikely that there would be a major benefit for people with normal blood pressure.
However, I have read at least one large study that showed a reduced stroke risk among people with normal blood pressure who consumed little dietary sodium, compared to those who consumed more. This type of study is suggestive, but since people who consume lower sodium may have other healthy behaviors, the results aren’t as strong evidence as an interventional trial would be, where one group reduces salt compared to a control group who does not.
It is also very likely that keeping dietary sodium intake down may prevent or delay the onset of high blood pressure. Further, high sodium intakes are a risk for kidney stones, even in people with normal blood pressure. It is likely that there are small potential benefits from reducing sodium intake for everybody, but people with high blood pressure have the most to gain.
DEAR DR. ROACH >> I am 79 and in quite good health. Recently, I have had two procedures that required light sedation (a colonoscopy and endoscopy). Both times when I woke up, I began sneezing violently, which would sometimes go on for hours. My symptoms were those of a severe allergic reaction.
The contact nurse checked with the anesthesiologist, who said he had never known sneezing to be a reaction. He said it could have been related to the oxygen drying out the nasal passages. Now I have anxiety about ever having oxygen administered. Have you ever seen a reaction to oxygen like this?
Dear W.I.K. >> This is not a rare occurrence. It even has a (somewhat droll) published name: “PRAISE SNOG,” which stands for “Postprocedural Rhinitis After Intravenous Sedation with Supplemental Nasal Oxygen.” Just as your anesthesiologist hypothesized, it is thought to be partly due to a nonallergic rhinitis (nose inflammation) of cold and dry oxygen. In addition, the prongs of the nasal oxygen tube can irritate the lining of your nose, especially since you can’t adjust them if you are sedated for the procedure.
I suspect many readers will have had this condition or know someone who has had this, and it deserves to be more recognized. One study I found on this condition suggested a nasal spray such as ipratropium might be an effective treatment for this condition.
Contact Dr. Roach